Alert archive / Wisconsin / Wind Advisories in 2020

Wind Advisory 8, NWS Green Bay, WI

October 31, 2020Door County, Kewaunee County, Wisconsin

NWS Green Bay, WI issued this wind advisory at Oct 31, 2020, 3:40 AM CDT for Door County, Kewaunee County, Wisconsin. It took effect at Oct 31, 2020, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2020, 3:40 AM CDT (08:40 UTC)
In effect from
Oct 31, 2020, 12:00 PM CDT
Expired
Oct 31, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Door County, WI, Kewaunee County, WI

The radar

The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS73 KGRB 310840
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
340 AM CDT Sat Oct 31 2020

WIZ022-040-311645-
/O.NEW.KGRB.WI.Y.0008.201031T1700Z-201101T0000Z/
Door-Kewaunee-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Kewaunee, and Luxemburg
340 AM CDT Sat Oct 31 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Door and Kewaunee Counties.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
080 
WWUS73 KGRB 311552
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1052 AM CDT Sat Oct 31 2020

WIZ022-040-312100-
/O.CON.KGRB.WI.Y.0008.201031T1700Z-201101T0000Z/
Door-Kewaunee-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Kewaunee, and Luxemburg
1052 AM CDT Sat Oct 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Door and Kewaunee Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects
  including outdoor decorations. Tree limbs could be blown down
  which may result in a few power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hykin
607 
WWUS73 KGRB 311948
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
248 PM CDT Sat Oct 31 2020

WIZ022-040-010000-
/O.CON.KGRB.WI.Y.0008.000000T0000Z-201101T0000Z/
Door-Kewaunee-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Kewaunee, and Luxemburg
248 PM CDT Sat Oct 31 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Door and Kewaunee Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects 
  including outdoor decorations. Tree limbs could be blown down 
  which may result in a few power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle on west to east oriented roads. Secure outdoor 
objects.

&&

$$
TSK
535 
WWUS73 KGRB 312355
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
655 PM CDT Sat Oct 31 2020

WIZ022-040-010100-
/O.EXP.KGRB.WI.Y.0008.000000T0000Z-201101T0000Z/
Door-Kewaunee-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Kewaunee, and Luxemburg
655 PM CDT Sat Oct 31 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

The strong gusty winds have subsided below 40 mph across the
county, and winds should continue to diminish through the evening.
After a lull, northwest winds are expected to increase again on
Sunday. Gusts of 45 to 50 mph will be possible, peaking in the
afternoon.

$$

mpc

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind advisory went out at Oct 30, 10:43 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Oct 30, 10:43 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1043 PM CDT Fri Oct 30 2020

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 412 PM CDT Fri Oct 30 2020

The main focus for this forecast period is the strong southerly
winds expected for Saturday ahead of an approaching cold front.

Tonight...Similar to this afternoon, quiet and clear conditions are
expected overnight as a surface high pressure system slides east
over the eastern Great Lakes. Low temperatures will be below normal
ranging from the middle to upper 20s with slightly warmer readings
in the lower 30s along the lakeshore.

Saturday...Behind this high pressure system, warmer air will lift
into the region via a strong southwesterly 850mb jet with winds of
45 to 55 knots by Saturday afternoon. In addition to the strong low-
level jet, WAA will also increase across the region as a cold front
approaches. Based on model guidance, it appears there will be enough
mixing during the morning and afternoon for surface winds to gust to
30 to 35 mph. However, there is the possibility less mixing will
occur due to the expected WAA, which would result in slightly lower
wind gusts. Regardless of the wind's magnitude, the southerly
surface winds could produce high waves along the Lake Michigan
shoreline causing erosion and localized flooding. Afternoon high
temperatures will top out right around normal ranging from the upper
40s to lower 50s. Towards the late afternoon, the cold front will be
positioned over north-central Wisconsin. There appears to be enough
moisture along the cold front to bring some light rain showers to
north-central Wisconsin into Saturday night.

.LONG TERM...Saturday Night Through Friday
Issued at 412 PM CDT Fri Oct 30 2020

Main Highlights:

1.) Strong, potentially hazard-level, winds are very possible
for most of Sunday.

2.) Light snow is possible Sunday morning, which combined with
strong winds, could lead to travel impacts in northern WI.

3.) Increasing confidence in above-normal temperatures next week.

-----------------------------------------------------------------

Synoptic Overview... 18z Fri GOES-R water vapor imagery clearly
picking up on a large upper low propagating eastward across southern
Alberta. Forecast models show decent convergence with placing this
low near southern Manitoba by 12z Saturday, with the accompanying
longwave trough digging all the down into the Oklahoma Panhandle
region. The passage of this system will be the lead for warm air
advection Saturday, and especially into next week. Anticyclonic
flow trails this system, and significant ridging at 500mb becomes
evident across the western half of the CONUS, with the
accompanying thermal ridge looking to crash down across Wisconsin
towards the middle of next week. In all, widespread, significant
precipitation chances will be hard to come by next week, and
temperatures will likely be above normal.

-----------------------------------------------------------------

1.) Sunday's hazardous wind potential...  By 12z Sunday, confidence
is high the aforementioned low will be over the eastern portion of
Lake Superior and propagating eastward across Lake Huron. Behind
this system, a fairly broad 1035mb sfc high will eject off the
across across the Plains. In between, this should leave NE WI with
a fairly tight pressure gradient of around 3mb/75km. Forecast
soundings at several NE WI sites show transport layer winds of 40
to 50 kts. Models are projecting broad low-level subsidence, which
should help these stronger winds reach the surface. In all, the
next shift or two will be strongly looking at the need for wind
headlines. Confidence is growing of NW Winds in the 20 to 30 mph
range, with gusts of 40 to 45 mph- at least- for Sunday. By
Monday, these systems push eastward, and the pressure gradient
relaxes some... but winds of 15 to 20 mph still appear likely.

2.) Sunday snowfall potential... Fairly straightforward here in
that with the strong NW winds expected Sunday, lake effect snow
across the U.P off of Lake Superior is appearing increasingly
likely. With increased confidence, have increased snowfall amounts
slightly across Vilas county. Winds during periods of snow are
expected to be in the 15 to 25 mph range, so visibility will
likely be significantly reduced- easily down to 1 mile or less at
times. Please use extra travel in this portion of the state Sunday
morning. By Sunday afternoon, most snow should be out of the
area.

3.) Above-normal temperatures expected next week... As mentioned
above, confidence is becoming high in above normal temperatures,
especially during the middle of next week. For this morning, Fri 12z
850mb temps were around -10C across the area. By 12z Tue, 850mb
temps should be near +5C to +8C, and by 12z Wed, 850mb temps should
be near +13C to +16C. Normal highs for this time of year are in the
upper 40s or so, and record highs are in the low 70s. The record
highs look to perhaps be a bit of a reach, but above-normal
certainty looks slated in. These above-normal temperatures may last
into next weekend.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1043 PM CDT Fri Oct 30 2020

Other than some cirrus, clear skies are expected across most of
the region through midday Saturday. As a strong cold front moves
into the region, mvfr cigs are expected to spread from west to
east into north-central Wisconsin on late Saturday afternoon and
eastern Wisconsin on Saturday evening. A few rain showers may
accompany the cold front as well. Some snow may mix in with the
rain over northern Wisconsin, and could drop visibilities at
times, but it is a little too early to time out in the tafs just
yet.

Winds will be strengthening within the boundary layer through the
taf period. Low level wind shear remains expected to begin late
tonight into Saturday morning and continue until the cold front
passes. With daytime heating, strong and gusty south winds to 30
kts are expected to start by mid- morning and continue through
much of the afternoon. After a brief lull in the winds on Saturday
evening, winds will strengthen again late on Saturday night.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Hykin
LONG TERM......Kotenberg
AVIATION.......MPC
Hazardous weather outlook, Oct 30, 3:08 PM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
308 PM CDT Fri Oct 30 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
308 PM CDT Fri Oct 30 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Strong winds are expected for both Saturday and Sunday, which
could cause difficult travel for high profile vehicles. Winds on
Saturday may gust upwards of 30 to 35 mph. Winds on Sunday may be
sustained from 25 to 30 mph, with gusts of 40 to 45 mph.

The strong winds may lead to high waves which could cause erosion
and localized flooding along the shoreline of Lake Michigan
Saturday afternoon and evening, and the Green Bay shoreline from
Dyckesville to Washington Island late Saturday night into Sunday.

Saturday night through Sunday morning, a few inches of snow may
lead to hazardous travel conditions over far northern Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-312015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
308 PM CDT Fri Oct 30 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A Gale Warning is in effect for the area from Saturday morning
through Sunday evening.

Hykin/Kotenberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 3:39 AM CDTLakeshore Flood AdvisoryGRBDoor, Kewaunee18 hr

Nearby

Wind Advisories in Wisconsin, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.